Alert archive / Iowa / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 4, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Mar 14, 2025, 4:26 PM CDT for 5 counties in Iowa. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 14, 2025, 4:26 PM CDT (21:26 UTC)
- Expired
- Mar 14, 2025, 5:30 PM CDT
- In force
- 64 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Audubon County, IA, Carroll County, IA, Crawford County, IA, Greene County, IA, Guthrie County, IA
The radar
The Des Moines radar (KDMX), 102 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 14, 4:48 PM CDT | HAIL 0.88 | 10 W Guthrie Center, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 14, 3:19 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2477 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 273 m²/s²
- 0-3 km storm-relative helicity
- 296 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
443
WUUS53 KDMX 142126
SVRDMX
IAC009-027-047-073-077-142230-
/O.NEW.KDMX.SV.W.0004.250314T2126Z-250314T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
426 PM CDT Fri Mar 14 2025
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Southwestern Greene County in west central Iowa...
Northwestern Guthrie County in west central Iowa...
Audubon County in west central Iowa...
Southeastern Crawford County in west central Iowa...
Carroll County in west central Iowa...
* Until 530 PM CDT.
* At 425 PM CDT, a severe thunderstorm was located near Adair, or 15
miles southwest of Guthrie Center, moving north at 45 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Guthrie Center, Arthur N Neu Airport, Willey, Halbur, Coon Rapids,
Ralston, Templeton, Dedham, Westside, Scranton, Audubon County
Airport, Springbrook State Park, Bagley, Gray, Kimballton, Manning,
Manning Municipal Airport, Audubon, Glidden, and Carroll.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4211 9517 4212 9439 4169 9442 4158 9504
4160 9504 4160 9509 4186 9509 4187 9514
TIME...MOT...LOC 2125Z 170DEG 39KT 4152 9471
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
Fowle3 follow-up statements
830
WWUS53 KDMX 142153
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
453 PM CDT Fri Mar 14 2025
IAC047-142202-
/O.CAN.KDMX.SV.W.0004.000000T0000Z-250314T2230Z/
Crawford IA-
453 PM CDT Fri Mar 14 2025
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CRAWFORD COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Iowa.
LAT...LON 4212 9439 4171 9458 4177 9495 4187 9500
4211 9505
TIME...MOT...LOC 2152Z 165DEG 42KT 4181 9471
$$
IAC009-027-073-077-142230-
/O.CON.KDMX.SV.W.0004.000000T0000Z-250314T2230Z/
Greene IA-Guthrie IA-Audubon IA-Carroll IA-
453 PM CDT Fri Mar 14 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHWESTERN GREENE...NORTHWESTERN GUTHRIE...NORTHEASTERN AUDUBON
AND CARROLL COUNTIES...
At 452 PM CDT, a severe thunderstorm was located near Coon Rapids, or
13 miles northeast of Audubon, moving north at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Arthur N Neu Airport, Willey, Halbur, Coon Rapids, Ralston, Glidden,
Carroll, Arcadia, Templeton, Bayard, Dedham, Scranton, Swan Lake
State Park, Gray, and Lidderdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4212 9439 4171 9458 4177 9495 4187 9500
4211 9505
TIME...MOT...LOC 2152Z 165DEG 42KT 4181 9471
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Fowle159
WWUS53 KDMX 142201
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
501 PM CDT Fri Mar 14 2025
IAC009-077-142211-
/O.CAN.KDMX.SV.W.0004.000000T0000Z-250314T2230Z/
Guthrie IA-Audubon IA-
501 PM CDT Fri Mar 14 2025
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GUTHRIE AND
NORTHEASTERN AUDUBON COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Iowa.
LAT...LON 4212 9439 4187 9452 4188 9499 4211 9505
TIME...MOT...LOC 2201Z 170DEG 39KT 4191 9473
$$
IAC027-073-142230-
/O.CON.KDMX.SV.W.0004.000000T0000Z-250314T2230Z/
Greene IA-Carroll IA-
501 PM CDT Fri Mar 14 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHWESTERN GREENE AND CENTRAL CARROLL COUNTIES...
At 501 PM CDT, a severe thunderstorm was located near Coon Rapids, or
12 miles southeast of Carroll, moving north at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Arthur N Neu Airport, Willey, Halbur, Coon Rapids, Ralston, Glidden,
Carroll, Arcadia, Templeton, Dedham, Scranton, Swan Lake State Park,
and Lidderdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4212 9439 4187 9452 4188 9499 4211 9505
TIME...MOT...LOC 2201Z 170DEG 39KT 4191 9473
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Fowle315
WWUS53 KDMX 142213
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
513 PM CDT Fri Mar 14 2025
IAC027-073-142230-
/O.CON.KDMX.SV.W.0004.000000T0000Z-250314T2230Z/
Greene IA-Carroll IA-
513 PM CDT Fri Mar 14 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR WEST CENTRAL GREENE AND EAST CENTRAL CARROLL COUNTIES...
At 512 PM CDT, a severe thunderstorm was located over Ralston, or 10
miles east of Carroll, moving north at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Ralston, Glidden, Scranton, Arthur N Neu Airport, and Lidderdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4212 9446 4199 9447 4198 9479 4211 9485
TIME...MOT...LOC 2212Z 182DEG 39KT 4207 9466
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
FowleWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 3:56 PM CDT, 30 minutes earlier. Its key messages:
- Strong to severe storms this evening with damaging winds the main concern
- Fire weather is critical through early evening with strong winds and relatively low humidities.
- Much cooler and windy on Saturday with scattered light rain and snow, mainly north.
- Warmer into early next week with increasing potential for an impactful spring storm by midweek.
Area forecast discussion, Mar 14, 3:56 PM CDT, 30 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 356 PM CDT Fri Mar 14 2025 .KEY MESSAGES... - Strong to severe storms this evening with damaging winds the main concern - Fire weather is critical through early evening with strong winds and relatively low humidities. - Much cooler and windy on Saturday with scattered light rain and snow, mainly north. - Warmer into early next week with increasing potential for an impactful spring storm by midweek. && .DISCUSSION... Issued at 356 PM CDT Fri Mar 14 2025 Strong upper system is currently moving across the central Plains with deep surface low passing from Kansas into south central Nebraska. South winds have been robust this afternoon with gusts topping out from 40 to 45 mph so far. Fire weather concerns are maxing out right now and will remain critical over the next several hours until either storms move overhead or the winds begin to subside and relative humidity values rise by mid evening. Similar thoughts with the wind advisory as overall winds begin to diminish by mid to late evening with the approach of the surface low. Focus otherwise is on the convection south of Iowa as it moves northward into the state this afternoon. Dewpoint depressions are large at 20 to 40 degrees across the forecast area with relative humidity values of 25 to 35 percent. As expected, soundings are inverted-V which is very indicative of a high wind potential with some hail potential and a very limited tornado threat. Storms have been moving northward at 50kts+ this afternoon so it won't take much of a gust associated with the storms to produce damaging winds at the surface. The storms are expected to translate quickly across the state during the late afternoon/early evening hours are pass north and east of the area by 02-03Z. Currently, on the immediate backside of the convection, gradient winds are gusting over 50kts with blowing dust into southeast Kansas. This may edge into southern Iowa this evening although it will be racing sunset and a decrease in mixing which would limit the winds. If needed, a short duration High Wind Warning may be issued should the threat move into the south. That being said, some of the dust from the southwest may still make it across the forecast area and some lower visibilities (~5 to 6 miles). Heading into tonight, the upper low passes from south to north over central Iowa. Models have produced some very light rain underneath the upper low late tonight as it passes across the area. Otherwise, a deformation precipitation shield develops across northwest Iowa, northeast Nebraska and northward near the Dakota/Minnesota border. As cold advection intensifies, some transition to snow is expected late tonight although the bulk of accumulations remain west and northwest of the forecast area. However, strong west to northwest winds develop by Saturday morning and sweep across the state with the strong cold advection. A Wind Advisory has been issued in the far northwest where gusts of 45 to 50 mph are expected along with sustained winds to 30 mph. Scattered light rain and snow showers are expected in the north during the morning but slowly dissipate by afternoon as the system pulls away. Quiet conditions are then expected into Sunday and early next as upper ridging passes into the central United States. Highs climb back towards 70 by Monday and Tuesday as warm advection increases ahead of the next system. This upper low passes from the southwest United States and into the vicinity of Iowa by Wednesday. At this time, strong forcing is expected to produce widespread precipitation across the state on Wednesday with rain and snow both possible. There remains plenty of time to get into specifics of this system in subsequent shifts. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1242 PM CDT Fri Mar 14 2025 Intense spring storm will produce scattered thunderstorms across all of central Iowa later this afternoon into the evening. MVFR ceilings and visibilities are likely in and around the thunderstorms with the potential for wind gusts of 50kts+ in vicinity of stronger storms. This activity pushes north of Iowa this evening with lighter surface winds overnight along with mostly VFR conditions. However, a cold front passes through towards daybreak with MVFR ceilings spreading across the area along with increasing west to northwest winds. && .DMX WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 10 AM to 6 PM CDT Saturday for IAZ004-005- 015-023. Red Flag Warning until 8 PM CDT this evening for IAZ006-007- 016-017-025>028-036>039-047>050-059>062-071>075-081>086- 092>097. Wind Advisory until 10 PM CDT this evening for IAZ038-039-049- 050-060>062-072>075-081>086-092>097. && DISCUSSION...Cogil AVIATION...Cogil
Hazardous weather outlook, Mar 14, 5:48 AM CDT, 10 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 548 AM CDT Fri Mar 14 2025 IAZ038-039-049-050-060>062-072>075-081>086-092>097-151100- Grundy-Black Hawk-Marshall-Tama-Polk-Jasper-Poweshiek-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 548 AM CDT Fri Mar 14 2025 This Hazardous Weather Outlook is for portions of southern, central, and eastern Iowa .DAY ONE...Today and tonight South to southeast winds are expected to gust from 35 to 50 mph this afternoon. These winds will also combine with warm temperatures, lower humidities, and dry vegetation to result in critical fire weather conditions. A Wind Advisory and Red Flag Warning are both in effect. Please refer to the National Weather Service website at weather.gov/desmoines for further details. An Enhanced to Moderate Risk of severe thunderstorms is in place for this afternoon and early this evening. Damaging winds will be the primary threat due to fast moving storms, with gusts in excess of 70 mph possible, but large hail and a few tornadoes are possible as well. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon and early evening. IAZ006-007-016-017-025>028-036-037-047-048-059-071-151100- Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer- Hamilton-Hardin-Boone-Story-Dallas-Adair- 548 AM CDT Fri Mar 14 2025 This Hazardous Weather Outlook is for portions of central and northern Iowa. .DAY ONE...Today and tonight South to southeast winds are expected to gust from 35 to 45 mph this afternoon. These winds will also combine with warm temperatures, lower humidities, and dry vegetation to result in critical fire weather conditions. A Red Flag Warning is in effect. Please refer to the National Weather Service website at weather.gov/desmoines for further details. A Slight to Moderate Risk of severe thunderstorms is in place for this afternoon and early this evening. Damaging winds will be the primary threat due to fast moving storms, with gusts in excess of 70 mph possible, but large hail and a few tornadoes are possible as well. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon and early evening. IAZ004-005-015-023-024-033>035-044>046-057-058-070-151100- Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster- Crawford-Carroll-Greene-Audubon-Guthrie-Cass- 548 AM CDT Fri Mar 14 2025 This Hazardous Weather Outlook is for portions of western and northwest Iowa. .DAY ONE...Today and tonight A Slight to Enhanced Risk of severe thunderstorms is in place for this afternoon and early this evening. Damaging winds will be the primary threat due to fast moving storms, with gusts in excess of 70 mph possible, but large hail and a few tornadoes are possible as well. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Far northwest Iowa may also see light snow with blowing snow Saturday resulting in hazardous travel conditions at times. Gusty winds are expected Saturday too with a few gusts over 45 mph possible. Accumulating snow is also likely over northwest Iowa around Wednesday with gusty winds potentially producing blowing and drifting snow. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon and early evening. Small
In the hours before
Local storm report, Mar 14, 4:19 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
419 PM CDT Fri Mar 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM Hail 2 W Murray 41.04N 93.98W
03/14/2025 M1.00 Inch Clarke IA Public
Dime-quarter sized hail.
&&
MPLocal storm report, Mar 14, 4:23 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
423 PM CDT Fri Mar 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM Hail 1 N Bridgewater 41.26N 94.67W
03/14/2025 E1.00 Inch Adair IA Trained Spotter
&&
JAZThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 3:14 AM CDT | Red Flag Warning | DMX | Adair, Adams, Appanoose, Black Hawk, Boone, Bremer and 31 more | 17 hr |
| Mar 14, 2:38 PM CDT | Wind Advisory | DMX | Boone, Calhoun, Carroll, Cerro Gordo, Crawford, Emmet and 15 more | 27 hr |
| Mar 14, 4:04 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass, Guthrie | 41 min |
| Mar 14, 4:13 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Clarke, Decatur, Ringgold, Taylor, Union | 47 min |
| Mar 14, 4:19 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Clarke, Dallas, Guthrie, Madison, Union | 41 min |
| Mar 14, 4:54 PM CDT | High Wind Warning | DMX | Adams, Appanoose, Clarke, Davis, Decatur, Lucas and 6 more | 4 hr |
| Mar 14, 4:56 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene | 49 min |
| Mar 14, 4:57 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Audubon, Cass | 48 min |
| Mar 14, 5:01 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Lucas, Madison, Marion, Ringgold and 3 more | 44 min |
| Mar 14, 5:03 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Polk, Story | 42 min |
| Mar 14, 5:12 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Greene, Sac | 48 min |
| Mar 14, 5:19 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass, Dallas, Guthrie, Madison | 41 min |
| Mar 14, 5:28 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Calhoun, Greene, Hamilton, Story, Webster | 47 min |
| Mar 14, 5:32 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Jasper, Madison, Marion, Polk, Poweshiek and 1 more | 43 min |
| Mar 14, 5:35 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Boone, Carroll, Crawford, Dallas, Greene and 1 more | 40 min |
| Mar 14, 5:44 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Madison, Marion, Warren | 31 min |
| Mar 14, 5:49 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Hamilton, Hancock, Humboldt, Kossuth, Palo Alto and 3 more | 56 min |
| Mar 14, 5:54 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Grundy, Hamilton, Hardin, Jasper, Marshall and 2 more | 66 min |
| Mar 14, 6:04 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Crawford, Greene, Sac | 41 min |
| Mar 14, 6:42 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Humboldt, Kossuth, Palo Alto, Pocahontas | 36 min |
| Mar 14, 6:46 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Jasper, Mahaska, Marshall, Poweshiek, Tama and 1 more | 59 min |
| Mar 14, 6:50 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Cerro Gordo, Franklin, Grundy, Hamilton, Hancock and 4 more | 55 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.